What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 30, 7:20 PM EST, 5 hours 10 minutes earlier.
Area forecast discussion, Jun 30, 7:20 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
820 PM EDT Wed Jun 30 2021
.SYNOPSIS...
Slow moving showers and thunderstorms ahead of a cold front will
produce heavy rain tonight through early Friday morning. High
pressure returns for the latter half of the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 640 PM Wednesday...
Have adjusted PoPs to better reflect the track of showers and
storms moving across the area this evening. Also made minor
changes to temperature and sky grids based on current
observations. Otherwise, forecast remains on track.
As of 215 PM Wednesday...
Considerable elevated convection along and south of the I-64/I-79
corridor is finally beginning to weaken as surface based convection
along the Ohio River begins to blossom this afternoon. Deep layer
shear is rather weak, generally 20KTs or less across much of the
area, except in SE OH and N WV where values are closer to 25KTs.
Here, some multi-cellular organization appears possible with a
better threat for some damaging wind gusts. Elsewhere, a mainly
pulse or very loosely organized storm mode is expected. With high
column moisture content and slow moving storms, localized heavy rain
is expected to be the more significant threat, although at least
initially, dry antecedent conditions will limit overall flash
flooding potential. Afternoon convective activity is expected taper
off with loss of heating this evening.
As a leading shortwave approaches overnight, expect an uptick in
shower/thunderstorm coverage across our northern counties with an
additional uptick in coverage as the cold front boundary approaches
overnight. These rather slow moving features will create a focus for
persistent and efficient showers and thunderstorms given very high
profile moisture content with potential for slow moving and training
convection. As such, Thursday will be rather dreary day with rain
beginning overnight in the north, late morning for the middle
section of the forecast area and early afternoon for our southern
counties. Basin average rainfall totals are expected to fall in the
2 to 3 inch rain. With recent dry conditions, widespread high water
issues are not expected, but with a combination of terrain funneling
and potential training, would expect at least localized flash
flooding concerns to emerge. As such, have issued a flash flood
watch for the entire forecast area beginning late this evening
across SE OH and NW WV and after daybreak for the remainder of the
region.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 240 PM Wednesday...
Heavy rain continues along and ahead of a cold front as it slowly
sinks to the southeast Friday morning. It is expected to clear the
region by midday Friday with drying conditions for much of the area
with some lingering showers in the mountains through Friday
afternoon.
The associated upper low pivots overhead Friday night, but with lack
of surface heating most should stay dry. Wrap around moist flow on
the back side of this feature may produce some scattered showers or
thunderstorms Saturday afternoon, mainly along and near the
mountains.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 155 PM Wednesday...
High pressure, at the surface and aloft, will build into the region
during this period resulting in generally dry conditions with warmer
temperatures. The exception would be across our northern mountain
counties where an isolated afternoon shower or thunderstorm
could still be possible.
Temperatures should be near normal on Sunday with readings above
normal Monday through Wednesday.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 815 PM Wednesday...
The 00Z TAF period begins with scattered showers and storms
moving through the area. Activity should decrease for a short
time overnight, but an approaching cold front will bring more
showers and storms from early Thursday morning through the end
of the period.
VFR is expected for the majority of sites early in the period,
then ceilings will begin lowering roughly northwest to
southeast Thursday morning. MVFR/IFR conditions are expected to
continue through the end of the TAF period. Reduced
visibilities are also expected within heavy rain from the
storms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and extent of reduced CIGS/VIS may
vary. Shower/storm coverage may also vary from TAFs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY H H H H H H H H M M L M
HTS CONSISTENCY H H M M M M H H H H H H
BKW CONSISTENCY H M M M M M M M M M M L
EKN CONSISTENCY M M M M M M M M M L H M
PKB CONSISTENCY H M M M M L M M M M M M
CKB CONSISTENCY M M M M M M H H H H M M
AFTER 00Z FRIDAY...
IFR possible with a slow moving frontal boundary Thursday into
Friday and possibly for Saturday depending on post frontal
stratus and/or fog potential.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from Thursday morning through Friday morning
for WVZ005-013-015-024>028-030>034-039-040-515>526.
Flash Flood Watch from 11 PM EDT this evening through late
Thursday night for WVZ006>011-014-016>020-029.
OH...Flash Flood Watch from 11 PM EDT this evening through late
Thursday night for OHZ066-067-075-076-083>087.
KY...Flash Flood Watch from Thursday morning through Friday morning
for KYZ105.
Flash Flood Watch from 11 PM EDT this evening through late
Thursday night for KYZ101>103.
VA...Flash Flood Watch from Thursday morning through Friday morning
for VAZ003-004.
&&
SYNOPSIS...JSH/JP
NEAR TERM...JP/JLB
SHORT TERM...JP
LONG TERM...JSH
AVIATION...JLBHazardous weather outlook, Jun 30, 5:39 AM EST, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
639 AM EDT Wed Jun 30 2021
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-519-521>526-011045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
639 AM EDT Wed Jun 30 2021
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.
.DAY ONE...Today and Tonight.
There is a marginal risk of severe storms. We are anticipating
scattered to numerous thunderstorms this afternoon and evening, some
of which could become strong to severe. The main threat is strong
damaging wind. A close second threat is flash flooding, especially
for areas that are low lying or have poor drainage or just get hit
repeatedly by downpours. These areas are also in a marginal to
slight
risk for excessive rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Multiple rounds of showers and thunderstorms will affect the area
Thursday into Thursday night as a cold front works slowly through
the region. Excessive rainfall is possible, which may lead to
instances of flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-034-515>518-520-011045-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Southeast Nicholas-
639 AM EDT Wed Jun 30 2021
This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
Scattered to numerous thunderstorms are anticipated this afternoon
and evening, some of which could become strong to possibly severe.
The main threat is strong damaging wind. A close second threat is
flash flooding, especially for areas that are low lying or have poor
drainage or just get hit repeatedly by downpours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Multiple rounds of showers and thunderstorms will affect the area
Thursday into Thursday night as a cold front works slowly through
the region. Excessive rainfall is possible, which may lead to
instances of flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 30, 7:53 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
853 PM EDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FLASH FLOOD 1 SW ATHENS 39.32N 82.11W
06/30/2021 ATHENS OH PUBLIC
HIGH WATER. WATER RUNNING OVER RICHLAND
AVENUE NEAR UNIVERSITY COURTLAND APARTMENTS.
VIDEO INCLUDED WITH REPORT ON TWITTER.
&&Local storm report, Jun 30, 8:07 PM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
907 PM EDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 1 NE ATHENS 39.33N 82.08W
06/30/2021 ATHENS OH 911 CALL CENTER
MULTIPLE TREES DOWN ACROSS ATHENS COUNTY,
OHIO.
&&Local storm report, Jun 30, 8:16 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
916 PM EDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG PARKERSBURG 39.26N 81.56W
06/30/2021 WOOD WV 911 CALL CENTER
TREE FELL ONTO VEHICLES.
&&Special weather statement, Jun 30, 9:30 PM EST, 3 hours before
Special Weather Statement
National Weather Service Charleston WV
1030 PM EDT Wed Jun 30 2021
WVZ008-016-017-010315-
Jackson-Roane-Wirt-
1030 PM EDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WIRT...NORTHWESTERN
ROANE AND CENTRAL JACKSON COUNTIES...
At 1030 PM EDT, a strong thunderstorm was located near Sandyville, or
near Ripley, moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Ripley, Spencer, Ravenswood, Sandyville, Reedy, Lucille, Peewee,
Evans, Leroy and Gay.
This includes Interstate 77 in West Virginia between mile markers 135
and 149.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3893 8127 3892 8128 3891 8126 3874 8138
3878 8180 3893 8180 3892 8177 3893 8176
3896 8178 3901 8139
TIME...MOT...LOC 0230Z 268DEG 19KT 3888 8171
08Special weather statement, Jun 30, 11:17 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1217 AM EDT Thu Jul 1 2021
KYZ101-103-OHZ086-087-WVZ005-006-010500-
Boyd-Greenup-Gallia-Lawrence-Wayne-Cabell-
1217 AM EDT Thu Jul 1 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN
GREENUP...SOUTHWESTERN GALLIA...LAWRENCE...WEST CENTRAL CABELL AND
NORTHWESTERN WAYNE COUNTIES...
At 1216 AM EDT, strong thunderstorms were clustered over Cannonsburg,
moving east at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Proctorville,
Cannonsburg, Lake Vesuvius, Barboursville, Kenova, Catlettsburg,
Ceredo, Princess, Naples, Flatwoods, South Point, Russell, Waterloo,
Raceland and Worthington.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 182 and 191.
Interstate 64 in West Virginia between mile markers 1 and 16.
Torrential rainfall is also occurring with these storm. Excessive
runoff from heavy rainfall will cause elevated levels on small
creeks and streams, and ponding of water in urban areas, highways,
streets and underpasses, as well as other poor drainage areas and
low lying spots.
LAT...LON 3877 8243 3834 8230 3832 8275 3855 8283
TIME...MOT...LOC 0416Z 250DEG 18KT 3843 8270
ABE
Special weather statement, Jul 1, 12:00 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
100 AM EDT Thu Jul 1 2021
KYZ103-105-OHZ086-087-WVZ005>007-013-014-010600-
Boyd-Lawrence-Gallia-Lawrence-Mason-Lincoln-Wayne-Cabell-Putnam-
100 AM EDT Thu Jul 1 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BOYD...
NORTHEASTERN LAWRENCE...SOUTHEASTERN GALLIA...SOUTHEASTERN
LAWRENCE...SOUTHWESTERN MASON...CABELL...SOUTHWESTERN PUTNAM...NORTH
CENTRAL LINCOLN AND NORTHERN WAYNE COUNTIES...
At 100 AM EDT, strong thunderstorms were clustered over Huntington,
moving east at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Huntington, Ashland, Point Pleasant, Gallipolis, Coal Grove,
Chesapeake, Proctorville, Beech Fork State Park, Hurricane,
Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona, Culloden,
Burnaugh, Durbin, Centerville and Teays Valley.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 186 and 191.
Interstate 64 in West Virginia between mile markers 1 and 36.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3820 8274 3847 8268 3888 8210 3835 8195
TIME...MOT...LOC 0500Z 261DEG 20KT 3839 8248
ABE